Illinois, 2010

Winter Weather in Illinois, December 24, 2010

December 24, 2010 · NWS PAH · 19 events in 19 counties and zones

A weak low pressure system moved eastward across the Lower Mississippi Valley on Christmas Eve, reaching the Southeast states during the overnight hours. At the same time, a rather strong upper level disturbance moved southeast across the central Plains.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak low pressure system moved eastward across the Lower Mississippi Valley on Christmas Eve, reaching the Southeast states during the overnight hours. At the same time, a rather strong upper level disturbance moved southeast across the central Plains. This combination of systems resulted in widespread snowfall across southern Illinois. Average snowfall amounts were right around three inches. There was an area of 4 to 6 inches north and west of a line from Mount Carmel to Benton. This included Mount Vernon, Pinckneyville, and Fairfield. The snow came down rather heavily for a few hours, reducing visibility to one-quarter mile and accumulating nearly an inch per hour. Specific snowfall reports included 3.5 inches near Anna, 3 inches at Brookport, Mount Carmel, and Marion, and 5 inches at Sesser. The highest reported amount was 6 inches near Waltonville in Jefferson County. Roads became slick and hazardous, causing an increase in accidents. One accident in Franklin County just east of Christopher resulted in a fatality. A vehicle lost control on snow-covered Route 14 and entered the opposite lane, striking another vehicle. On Interstate 57 in Alexander County, a man was seriously injured in an accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 24, 6:37 AM CST, 23 minutes earlier.

Area forecast discussion, Dec 24, 6:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
637 AM CST FRI DEC 24 2010

.UPDATE...
THE WINTER WEATHER ADVISORY FOR PORTIONS OF SOUTHERN ILLINOIS...
SOUTHEAST MISSOURI AND SOUTHWEST INDIANA IS NOW IN EFFECT VS.
NOT GOING INTO EFFECT AT NOON. SNOW IS SPREADING EAST MUCH MORE
RAPIDLY THAN MODEL DEPICTIONS. THE RUC IS THE CLOSEST...BUT ALL
MODEL GUIDANCE HAS FAILED MISERABLY AT CATCHING ON TO THIS LEAD
WAVE OF PRECIPITATION. 1 TO 2 INCH ACCUMULATIONS HAVE ALREADY
BEEN REPORTED WEST OF THE FARMINGTON AREA...AND THE PRECIPITATION
CONTINUES TO PUSH RAPIDLY EAST INTO PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. THE REST OF THE FORECAST MAY
STILL BE SUBJECT TO ADDITIONAL UPDATES...GIVEN THE MUCH FASTER
PROGRESSION OF PRECIPITATION WITH THIS LEAD WAVE.

&&

.DISCUSSION...
MODELS ARE ESSENTIALLY USELESS WITH THE EARLY MORNING
PRECIPITATION MOVING ACROSS SOUTHERN MISSOURI...MUCH FASTER THAN
FORECAST EARLY THIS MORNING. HAVE BASICALLY GONE WITH
SATELLITE...RADAR TRENDS AND PRECIP TYPE BEING REPORTED...TO GAUGE
POPS THROUGH DAYBREAK AND EVEN UP THROUGH 18Z. NEARLY EVERY PRECIP
TYPE IS BEING REPORTED ACROSS THE OZARKS...SO WILL CARRY WHAT
SHOULD BE A LIGHT MIX THIS MORNING INTO PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. RAISED POPS ACCORDINGLY.

THE FORECAST...WITH TIME...SHOULD ADJUST TO PRIOR THINKING...AS THE
MODELS CONTINUE TO SUPPORT THE EVOLUTION OF SNOW THIS AFTERNOON
AND EVENING...AS NORTHERN STREAM S/WV DIGS SHARPLY SOUTHEAST FROM
THE UPPER MIDWEST AND INTO THE REGION LATER TODAY AND TONIGHT.
COULD BE A BIT OF A MIX JUST NORTH OF THE TN/AR STATE LINES IN OUR
AREA LATE TODAY PER THE SREF AND MODEL SOUNDINGS. BUT WITH TIME
PRECIP TYPE SHOULD BE SNOW. EXPANDED THE ADVISORY SOUTHWARD TO
INCLUDE ALL BUT OUR SOUTHERN MOST COUNTIES. WE ALSO CUT THE
EXPIRATION TIME BACK TO 6 AM...AS THE BULK OF THE SNOW SHOULD BE
OVER BY THEN. THE GENERAL IDEA IS THE SAME ON AMOUNTS. 2-3
INCHES APPEARS LIKELY ALONG AND NORTH OF ROUTE 13 IN ILLINOIS AND
THE KEVV TRI-STATE. 1-2 INCHES IS EXPECTED ALONG A LINE FROM
MARBLE HILL MISSOURI TO NEAR PADUCAH TO MADISONVILLE KENTUCKY.
AROUND 1 INCH IS FORECAST ALONG THE TN/AR BORDERS WITH KY/MO. OF
COURSE SLIGHT VARIATIONS ON EITHER SIDE OF THESE AMOUNTS IS
POSSIBLE AS WE WELL KNOW IN SNOW SITUATIONS. BASICALLY WENT WITH
10-12:1 RATIOS...AND A BLEND OF HPC/GFS/SREF QPF VALUES. GIVEN
THE PRE STORM PREPARATION...AND WHAT FORECAST TEMPERATURES SHOULD
BE DURING THE EVENT...TRAVEL CONDITIONS MAY NOT BE TOO BAD OVER
THE SOUTHERN 1/2 OF THE AREA. NORTHERN 1/2 MAY BE A LITTLE
DIFFERENT ESPECIALLY ON SECONDARY ROADS.

NOT MANY CHANGES MADE TO SATURDAY AND SUNDAY. JUST MINOR TWEAKS.
UPPER LOW FORECAST TO CLOSE OFF OVER THE OHIO VALLEY REGION WITH
WRAP AROUND MOISTURE YIELDING CONTINUED CHANCE POPS FOR EITHER
LIGHT SNOW OR FLURRIES...ESPECIALLY THE EASTERN 1/2 OF THE AREA.
OVER SE MISSOURI...CHANCES APPEAR SLIM AT THIS TIME. IT WILL BE
COLDER AND BRISK AS WELL CHRISTMAS DAY INTO SUNDAY.

NO CHANGES TO THE LONG TERM PORTION OF THE FORECAST.

&&

.AVIATION...
MID AND HIGH LEVEL CLOUDINESS WILL CONTINUE TO LOWER AND THICKEN
THROUGH THE MORNING HOURS. SOME VERY LIGHT SNOW OR MIXED RAIN AND
SNOW WILL BE POSSIBLE THIS MORNING. HOWEVER...THE BETTER CHANCE OF
WINTRY PRECIPITATION WILL OVERSPREAD THE TAF SITES DURING THE
AFTERNOON. BY LATE AFTERNOON INTO THE EVENING...SNOWFALL WILL VARY
IN INTENSITY...BUT AT LEAST A FEW HOURS OF IFR CONDITIONS ARE
EXPECTED. THE DURATION OF IFR CONDITIONS WILL BE SIGNIFICANTLY
LONGER IN THE KEVV/KOWB AREAS...WHERE SOME LIFR CONDITIONS MAY
OCCUR. COLDER TEMPS AND HEAVIER SNOW AT THOSE SITES WILL REQUIRE
MORE ATTENTION TO RUNWAY CONDITIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SATURDAY FOR BALLARD-CALDWELL-CRITTENDEN-DAVIESS-HENDERSON-
     HOPKINS-LIVINGSTON-LYON-MCCRACKEN-MCLEAN-MUHLENBERG-UNION
     KY-WEBSTER.

MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SATURDAY FOR SCOTT.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR BOLLINGER-
     CAPE GIRARDEAU-CARTER-PERRY MO-WAYNE MO.

IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SATURDAY FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-JACKSON-JEFFERSON-PERRY IL-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SATURDAY FOR SPENCER-VANDERBURGH-WARRICK.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR GIBSON-PIKE-
     POSEY.

&&
Hazardous weather outlook, Dec 24, 4:23 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CST FRI DEC 24 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CST FRI DEC 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY FOR SNOW THIS AFTERNOON AND TONIGHT FOR
MOST OF THE AREA. REFER TO THE ADVISORY PRODUCT AND AREA FORECAST
DISCUSSION FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IN WITH THEIR SNOWFALL
OBSERVATIONS LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, Dec 24, 4:26 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
426 AM CST FRI DEC 24 2010

KYZ001>003-006-008-009-012-017-022-MOZ108>110-112-114-241630-
FULTON-HICKMAN-CARLISLE-GRAVES-MARSHALL-CALLOWAY-TRIGG-CHRISTIAN-
TODD-RIPLEY-BUTLER-STODDARD-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
MAYFIELD...BENTON...MURRAY...CADIZ...HOPKINSVILLE...ELKTON...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...CHARLESTON...NEW MADRID
426 AM CST FRI DEC 24 2010

...LIGHT SNOWFALL POSSIBLE TONIGHT...

A LIGHT WINTRY MIX WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING ACROSS PORTIONS OF SOUTHEAST MISSOURI AND WEST
KENTUCKY...SOUTH OF A LINE FROM POPLAR BLUFF MISSOURI TO
HOPKINSVILLE KENTUCKY. THE PRECIPITATION SHOULD BE MAINLY SNOW
TONIGHT...WITH ACCUMULATIONS UP TO 1 INCH POSSIBLE.

SOME SCATTERED SLICK SPOTS ON AREA ROADS COULD DEVELOP OVERNIGHT
AS TEMPERATURES FALL BELOW FREEZING. USE CAUTION IF YOU MUST
VENTURE OUT TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Jackson

When
December 24, 7:00 AM CST to 11:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
December 24, 7:00 AM CST to 11:00 PM CST
Where
Franklin forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 24, 7:00 AM CST to 11:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 24, 7:00 AM CST to 11:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
December 24, 7:00 AM CST to 11:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 24, 1:00 PM CST to 11:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
December 24, 1:00 PM CST to 11:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 24, 1:00 PM CST to 11:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
December 24, 1:00 PM CST to 11:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 24, 1:00 PM CST to 11:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 24, 1:00 PM CST to 11:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 24, 1:00 PM CST to 11:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 24, 2:00 PM CST to 11:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Alexander

When
December 24, 3:00 PM CST to 11:00 PM CST
Where
Alexander forecast zone
Injuries
0 direct, 1 indirect
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
December 24, 3:00 PM CST to 11:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
December 24, 3:00 PM CST to 11:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
December 24, 3:00 PM CST to 11:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
December 24, 3:00 PM CST to 11:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 24, 3:00 PM CST to 11:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Franklin2010-12-2443FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268981, 268992, 268996, 268999, 269007, 268991, 268993, 268994, 269002, 269004, 269005, 269006, 268997, 268984, 268995, 268998, 269000, 269001, 269003.